Alert archive / Pennsylvania / Tornado Warnings in 2025

Tornado Warning 12, NWS Pittsburgh, PA

May 16, 2025Greene County, Washington County, Pennsylvania

NWS Pittsburgh, PA issued this tornado warning at May 16, 2025, 2:51 PM EDT for Greene County, Washington County, Pennsylvania. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 16, 2025, 2:51 PM EDT (18:51 UTC)
Expired
May 16, 2025, 3:15 PM EDT
In force
24 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

Counties Greene County, PA, Washington County, PA

The radar

The Pittsburgh radar (KPBZ), 57 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 2:32 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.9 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2025-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1155 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2025-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1155 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
901 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
241 m²/s²
Significant tornado parameter
0.9
Supercell composite
4.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this tornado warning went out at May 16, 1:37 PM EDT, 1 hour 14 minutes earlier.

Area forecast discussion, May 16, 1:37 PM EDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
137 PM EDT Fri May 16 2025

.SYNOPSIS...
There is potential for strong to severe storms today and tonight
as a cold front approaches. Drier and cooler conditions return
Sunday through early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
KEY MESSAGES:

- Convoluted environment today will maintain low-moderate
  confidence in the presence of storms, but a higher confidence
  in severe potential given initiation.
- A decaying MCS in possible tonight somewhere in the
  Appalachians, but confidence in location is low.

-------------------------------------------------------------------

The lack of overnight storms south of I-80 completely changes the
severe forecast for today. Given CAM guidance before 12Z showed
a worked over environment across the area, it poorly represents
current conditions. So the forecast will heavily rely on
initialization at and after 12Z.

Given a look at the current wind field and satellite, there is
some indication of a convergence zone in to low levels settling
in across southwest PA, eastern OH, and the northern WV
panhandle. In addition, there is a residual outflow boundary
from overnight convection in the I-80 corridor.

If an area was favored for convection, it would be along an
east-west axis passing near the Pittsburgh area. Looking at the
12 sounding showing ~1400 MLCAPE and ~900 DCAPE, the atmosphere
would be primed for severe convection, particularly if updrafts
drive into and wet-bulb the 6km to 12km later. There intense
updrafts in a high DCAPE environment would have a primary risk
of damaging winds and hail. There is a chance the DCAPE is lower
later in the day, though this would rely on upstream convection
to contaminate the environment, which is still of moderate
uncertainty.

After initiation, would would expect the primary storm motion
to be to the northeast as outflow combined with synoptic wind.
If there is an area to watch for flooding, it would be on the
south side of convection, where outflow would be fighting the
synoptic wind field, resulting in training.

Uncertainty snowballs tonight as convection will rely on two
factors: 1) Where and if the environment has been tainted by
daytime convection. 2) Where storms fire upstream during the day
today. If todays storms put do an outflow, it is very likely
overnight convection stays south of it. This boundary will be
important in distinguishing the threat as scenarios range
everywhere from no outflow to outflow far south of the area. The
farther north and/or a lack of an outflow means higher severe
chances tonight. Second, there is initiation today. The farther
north storms in the northern Ohio Valley initiate today, the
higher the chance our region is impacted by a progressive,
decaying MCS. With both of these factors together, the best
chances of severe tonight increases the farther south of
Pittsburgh you go.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
KEY MESSAGES:

- A cold front crosses the area, ending thunderstorm activity
  and ushering cooler and drier weather into the region.

----------------------------------------------------------------

Showers and storms depart the area to the east on Saturday as a
cold front sweeps through the area, ushering in cooler and drier
weather under deep-layer northwesterly flow. Showers could
linger in the ridges through Saturday evening with weak upslope
occurring in the wake of the front, but by overnight hours that
activity too should wane, with temperatures then dropping into
the low to mid 50s by early Sunday morning.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
KEY MESSAGES:

- Cooler and drier pattern returns Sunday through Tuesday.
- Precipitation chances return Tuesday into Wednesday with
  another low pressure system
- Potential for heavy rain mid-week that warrants monitoring
-------------------------------------------------------------------

Models have been consistent that troughing over the Great Lakes
and northeast CONUS will maintain northwest flow over the local
area Sunday into Monday, keeping temperatures seasonable and the
weather dry through that time.

Probability of precipitation increases again late Tuesday into
Wednesday with a new low ejecting out of the Rockies and
tracking east across the Plains. A few model scenarios note a
stationary boundary straddling south of Pittsburgh with this
passing low. If that scenario plays out, heavy rain could pose
a threat for portions of the region around mid-week.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
A tough and uncertain forecast lies ahead. At this time it looks
likely that much of the TAF period can be VFR. The possible
interruptions to this are two separate periods of thunderstorms: one
this afternoon and another during the overnight hours.

Latest satellite shows a broad expanse of cirrus overspreading the
region originating from convection to our south. This cirrus will
act to limit heating across the southern portion of our region and
could mitigate some risk to see thunderstorms fire near MGW/ZZV/HLG.
Farther north along a BVI/IDI line there remains a boundary left
over from last nights convection, which will likely be the focus for
afternoon convection. This boundary has shuffled southward through
the day and poses a low threat to allow thunderstorms near
PIT/AGC/LBE, this has been included as a PROB30 through the
afternoon. BVI/FKL/DUJ have a slightly higher chance to see
thunderstorms this afternoon. Any of these storms can bring gusty
winds, and briefly lower VIS and CIG.

Storms overnight remain more uncertain as the complex that they are
associated with has not yet formed in the MO/IL region. This complex
is expected to move NE'ward towards us but models diverge on the
exact track as some favor a dive southward along the CAPE gradient
and some favor somewhat of a split where storms miss much of our
region. At this time I have moved our TEMPO groups back to PROB30
for the overnight period with growing uncertainty in track. A period
of MVFR showers may trail behind any MCS-like system tonight.

Outlook... Patchy restrictions in scattered showers are expected
Saturday and Saturday night under a crossing upper trough. VFR
returns Monday under high pressure. Restriction and rain potential
returns with a Tuesday warm front.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&

SYNOPSIS...Cermak/Hefferan
NEAR TERM...Milcarek
SHORT TERM...Cermak
LONG TERM...Cermak/Hefferan
AVIATION...AK/WM
Hazardous weather outlook, May 16, 1:52 PM EDT, 59 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
152 PM EDT Fri May 16 2025

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>022-029-
031-073>078-WVZ001>004-012-021-509>513-171800-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Washington-Greene-Westmoreland-Higher Elevations of Westmoreland-
Fayette-Higher Elevations of Fayette-Indiana-
Higher Elevations of Indiana-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-
152 PM EDT Fri May 16 2025

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms will carry the potential to produce severe
weather today and tonight. All hazards will be possible, including
damaging straight line winds and large hail. Isolated tornadoes are
a
secondary threat. A few isolated thunderstorms could form as early
as 2pm to 6pm, but the best time period for widespread thunderstorm
activity is from 9pm this evening to 3am Saturday.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Gusty winds of up to 30 to 40mph are possible Saturday, which may be
higher in any showers or storms that develop. Small hail also
remains
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ514-171800-
Eastern Tucker-
152 PM EDT Fri May 16 2025

...WIND ADVISORY IN EFFECT FROM 10 AM SATURDAY TO 2 AM EDT SUNDAY...

This Hazardous Weather Outlook is for northern West Virginia.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms will carry the potential to produce severe
weather today and tonight. All hazards will be possible, including
damaging straight line winds and large hail. Isolated tornadoes are
a
secondary threat. A few isolated thunderstorms could form as early
as 2pm to 6pm, but the best time period for widespread thunderstorm
activity is from 9pm this evening to 3am Saturday.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

Gusty winds of up to 50mph are possible Saturday and Saturday night,
which may be higher in any showers or storms that develop. Small
hail also remains possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Milcarek

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 3:14 PM EDTSevere Thunderstorm WarningPBZArmstrong, Indiana, Jefferson46 min
May 16, 6:06 PM EDTSevere Thunderstorm WarningPBZMercer24 min
May 16, 1:44 PM EDTWind AdvisoryPBZTucker32 hr
May 16, 2:30 PM EDTSevere Thunderstorm WarningPBZMarion, Monongalia, Preston, Tucker45 min

Nearby

Tornado Warnings in Pennsylvania, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.